Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 169, NWS Wichita, KS

July 17, 1997Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 17, 1997, 6:04 AM CDT for Sedgwick County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 1997, 6:04 AM CDT (11:04 UTC)
Expired
Jul 17, 1997, 7:05 AM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:15 AM CDTThunderstorm Wind 52Derby, KSNUMEROUS TREES BLOWN DOWN, METAL BARN BLOWN DOWN @ 119TH & HILLSIDE. EXTENSIVE DAMAGE TO FARM DWELLINGS, STRUCTURES & MACHINERY.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 11.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2105 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WUUS1 KICT 171105 RRA
SVRICT
KSC173-171205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
604 AM CDT THU JUL 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHEASTERN SEDGWICK COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 705 AM CDT
 
* SOME TOWNS AFFECTED
    DERBY
    HAYSVILLE

* AT 6 AM A TRAINED SPOTTER REPORTED GOLFBALL SIZE HAIL IN
  DERBY...OR 8 MILES SOUTHEAST OF WICHITA. THE STORM WAS NEARLY
  STATIONARY.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO GOLFBALL SIZE.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


KED
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:48 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 17, 3:48 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
348 AM CDT THU JUL 17 1997

...SHORT TERM...
CONVECTION REFUSES TO DIE THIS MORNING WITH PERSISTENT CELL ANCHORED
OVER SW SG COUNTY THE LAST 2 HRS. ACTIVITY NOW DEVELOPING FARTHER E AND
N FROM NORTH OF CFV TO NR ELD. 500MB CIRC CENTERED OVER ICT APPEARS TO
BE DRIVING CONV AND ITS LOCATION TDY WILL BE THE MAIN FCST PROB. WILL
LIKELY NEED TO MENTION LINGERING PRECIP THIS AM TO ACCOUNT FOR CURRENT
ACTIVITY...HOPING TO SEE IT END BY MID MORNING. WITH PROF INDICATING 20
KT NW WINDS AT 500 MB OVER CE KS...EXPECT CIRC TO DRIFT S INTO NRN OK
TDY...WITH IR SATELLITE LOOP/88D LOOP CONFIRMING THIS TREND AS COLDEST
TOPS AND CENTROID OF THE MCS HAVE SHIFTED INTO NRN OKLA. GREATEST
PRECIP COVERAGE SHOULD BE JUST SOUTH OF THE CWA TDY...BUT WITH CIRC
MOVING SO SLOWLY WILL CONT LOW POPS SC/SE ZONES. RESIDUAL CLD CVR
SHOULD HOLD TEMPS BACK FROM ICT TO CNU...HOT AGAIN CE KS.

PETERSEN

...LONG TERM...
CHC FOR CNVTN ACRS PTNS OF SCNTRL/SERN KS RMN THE MAIN CHALLENGE...
MID/UPR LVL RDG CONTS TO HOLD SWAY INTO FRI ACRS KS. WARMER H8/H7
TEMPS ACRS CNTRL KS SHUD KEEP AMS CAPPED WITH HOT AFTN TEMPS. WK BUT
PERSISTENT S/W ACRS SCNTRL/SERN KS ATTM WL ONLY DRIFT SLGTLY SWD
TNGT/FRI WITH VRY LTL FLO ALOFT. IN FACT...BOTH ETA/NGM DVLP WK ELY
H5 FLO INVOF KS/OK BORDER. THIS SHUD KEEP THE AMS ACRS PTNS OF SERN
AND SCNTRL KS UNSETTLED INTO FRI WITH LO LVL MSTR/INSTBY IN PLACE
AND STILL RELATIVELY COOL MID LVL TEMPS NR WK S/W DRFTG INTO OK.
THEREFORE WL KEEP CHC20 TSTMS GOING MAINLY ALG/S OF ICT-CNU LN.
TEMP-WISE...WL GENLY STAY WITH PERSISTENCE MOST LOCALES WHICH IS
CLOSE TO FWC/FAN.

DARMOFAL

RSL 100/071 100/069     1300-
SLN 100/072 100/071     13---
ICT 093/071 093/070 095 13222
HUT 096/072 096/072     13111
CNU 092/071 092/072     13222

In the hours before

Local storm report, Jul 17, 5:12 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CDT THU JUL 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0653 PM    PERTH                     KS   90 MPH TSTM GUST
07/16/97   SUMNER                         AGTAP SPOTTER...SHEDS
                                          BLOWN OVER...ROOF TORN
                                          OFF CAMPER

0655 PM    2 S ROCK                  KS   WIND DAMAGE
07/16/97   COWLEY                         ESTIMATED WINDS TO 60
                                          MPH...BARN BLOWN DOWN

0700 PM    DERBY                     KS   0.75 INCH HAIL
07/16/97   SEDGWICK                       PUBLIC CITIZEN

0708 PM    6 W WINFIELD              KS   0.88 INCH HAIL
07/16/97   COWLEY                         STATE TROOPER

0719 PM    3 N MULVANE               KS   0.75 INCH HAIL
07/16/97   SUMNER

0720 PM    3 E MULVANE               KS   60 MPH TSTM GUST
07/16/97   SUMNER

725 PM     5 S HAYSVILLE             KS   60 MPH TSTM GUST
07/16/97   SEDGWICK                       NATIONAL WEATHER
                                          SERVICE EMPLOYEE

0731 PM    3 E MULVANE               KS   1.00 INCH HAIL
07/16/97   SUMNER

0739 PM    DERBY                     KS   70 MPH TSTM GUST
07/16/97   SEDGWICK

0735 PM    CALDWELL                  KS   1.00 INCH HAIL
07/16/97   SUMNER                         COOP OBSERVER REPORTED
                                          WIND GUST TO 58 MPH

0740 PM    2 S ROCK                  KS   65 MPH TSTM GUST
07/16/97   COWLEY                         EOC REPORTED DIME SIZE
                                          HAIL AND 1 INCH
                                          DIAMETER TREE LIMBS
                                          DOWN

0740 PM    UDALL                     KS   90 MPH TSTM GUST
07/16/97   COWLEY                         HAM RADIO REPORT

0744 PM    2 NE VIOLA                KS   1.00 INCH HAIL
07/16/97   SEDGWICK

0750 PM    DOUGLASS                  KS   60 MPH TSTM GUST
07/16/97   BUTLER                         SPOTTER REPORT

0750 PM    ROSE HILL                 KS   WIND DAMAGE
07/16/97   BUTLER                         EOC REPORTED POWER
                                          LINES DOWN

0752 PM    DOUGLASS                  KS   WIND DAMAGE
07/16/97   BUTLER                         BUTLER COUNTY DISPATCH
                                          REPORTED SHINGLES BLOWN
                                          OFF ROOF AND 6 INCH
                                          DIAMETER TREE LIMBS
                                          DOWN

0757 PM    2 S ROCK                  KS   1.00 INCH HAIL
07/16/97   COWLEY                         WIND BREAKING 1 INCH
                                          DIAMETER TREE LIMBS

1201 AM    1 S WELLINGTON            KS   WIND DAMAGE
07/17/97   SUMNER                         SUMNER COUNTY DISPATCH
                                          REPORTED POWER LINES
                                          DOWN

1240 AM    VIOLA                     KS   1.00 INCH HAIL
07/17/97   SEDGWICK                       OFF-DUTY HARPER COUNTY
                                          EOC

1254 AM    VIOLA                     KS   1.75 INCH HAIL
07/17/97   SEDGWICK                       VIOLA FIRE DEPARTMENT
                                        .  REPORT

MARIEN
Local storm report, Jul 17, 5:13 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CDT THU JUL 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0653 PM    PERTH                     KS   90 MPH TSTM GUST
07/16/97   SUMNER                         AGTAP SPOTTER...SHEDS
                                          BLOWN OVER...ROOF TORN
                                          OFF CAMPER

0655 PM    2 S ROCK                  KS   WIND DAMAGE
07/16/97   COWLEY                         ESTIMATED WINDS TO 60
                                          MPH...BARN BLOWN DOWN

0700 PM    DERBY                     KS   0.75 INCH HAIL
07/16/97   SEDGWICK                       PUBLIC CITIZEN

0708 PM    6 W WINFIELD              KS   0.88 INCH HAIL
07/16/97   COWLEY                         STATE TROOPER

0719 PM    3 N MULVANE               KS   0.75 INCH HAIL
07/16/97   SUMNER

0720 PM    3 E MULVANE               KS   60 MPH TSTM GUST
07/16/97   SUMNER

725 PM     5 S HAYSVILLE             KS   60 MPH TSTM GUST
07/16/97   SEDGWICK                       NATIONAL WEATHER
                                          SERVICE EMPLOYEE

0731 PM    3 E MULVANE               KS   1.00 INCH HAIL
07/16/97   SUMNER

0739 PM    DERBY                     KS   70 MPH TSTM GUST
07/16/97   SEDGWICK

0735 PM    CALDWELL                  KS   1.00 INCH HAIL
07/16/97   SUMNER                         COOP OBSERVER REPORTED
                                          WIND GUST TO 58 MPH

0740 PM    2 S ROCK                  KS   65 MPH TSTM GUST
07/16/97   COWLEY                         EOC REPORTED DIME SIZE
                                          HAIL AND 1 INCH
                                          DIAMETER TREE LIMBS
                                          DOWN

0740 PM    UDALL                     KS   90 MPH TSTM GUST
07/16/97   COWLEY                         HAM RADIO REPORT

0744 PM    2 NE VIOLA                KS   1.00 INCH HAIL
07/16/97   SEDGWICK

0750 PM    DOUGLASS                  KS   60 MPH TSTM GUST
07/16/97   BUTLER                         SPOTTER REPORT

0750 PM    ROSE HILL                 KS   WIND DAMAGE
07/16/97   BUTLER                         EOC REPORTED POWER
                                          LINES DOWN

0752 PM    DOUGLASS                  KS   WIND DAMAGE
07/16/97   BUTLER                         BUTLER COUNTY DISPATCH
                                          REPORTED SHINGLES BLOWN
                                          OFF ROOF AND 6 INCH
                                          DIAMETER TREE LIMBS
                                          DOWN

0757 PM    2 S ROCK                  KS   1.00 INCH HAIL
07/16/97   COWLEY                         WIND BREAKING 1 INCH
                                          DIAMETER TREE LIMBS

1201 AM    1 S WELLINGTON            KS   WIND DAMAGE
07/17/97   SUMNER                         SUMNER COUNTY DISPATCH
                                          REPORTED POWER LINES
                                          DOWN

1240 AM    VIOLA                     KS   1.00 INCH HAIL
07/17/97   SEDGWICK                       OFF-DUTY HARPER COUNTY
                                          EOC

1254 AM    VIOLA                     KS   1.75 INCH HAIL
07/17/97   SEDGWICK                       VIOLA FIRE DEPARTMENT
                                          REPORT

MARIEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:21 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jul 16, 7:33 PM CDTSevere Thunderstorm WarningICTCowley57 min
Jul 16, 7:44 PM CDTSevere Thunderstorm WarningICTButler46 min
Jul 16, 8:24 PM CDTSevere Thunderstorm WarningICTSumner61 min
Jul 16, 8:27 PM CDTSevere Thunderstorm WarningICTSumner58 min
Jul 16, 8:29 PM CDTSevere Thunderstorm WarningICTButler61 min
Jul 16, 9:29 PM CDTSevere Thunderstorm WarningICTSumner61 min
Jul 16, 11:42 PM CDTSevere Thunderstorm WarningICTSumner58 min
Jul 16, 11:42 PM CDTSevere Thunderstorm WarningICTSumner28 min
Jul 17, 12:53 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner62 min
Jul 17, 6:34 AM CDTSevere Thunderstorm WarningICTButler61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.